Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Can chemotherapy cause Parkinson's disease?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
Can chemotherapy cause Parkinson's disease? My mother died at 74 from the disease. I am 53 and just recently completed carboplatin and taxotere and Herceptin every 3 weeks for a year. My father also had essential/familial tremor but subsequent to completion of chemotherapy, my tremors; particularly in my left hand are causing me and my primary doctor some concern.
Posted Wed, 25 Apr 2012 in Cancer
Answered by Dr. Jasvinder Singh 2 hours later

Thanks for posting your query.

The exact cause of Parkinsonism is not known but there is increasing evidence that Parkinson's disease may be inherited (passed on genetically from family members). So if your mother had parkinsonism then there are chances that you may inherit it too.

Although there are a number of medications that can predispose to parkinsonism like antipsychotic medicines, Dopamine-depleting agents, including reserpine (rarely used) and tetrabenazine and heroin, chemotherapeutic drugs are not directly involved in causing this disease.

However, a group of medicines called phenothiazines which are drugs used for treating the vomiting and nausea that often accompany chemotherapy may cause secondary parkinsonism, because they block the receptors that dopamine usually binds to within the brain. You can check whether you are taking metoclopramide or any other antiemetic.

Apart from this cause, the other causes of tremors needs to be ascertained. These include intention tremors and resting tremors. I suggest you to get a neurological examination done.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you a good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor